Sign up for our complimentary
weekly e-journal

Main Newsletter
Mastery Series
Therapy Series
 
Bookmark and Share | Print Article | Test Your Knowledge Answers Previous | All Articles This Week | Next
This article originally posted 24 March, 2012 and appeared in  Issue 371

Test Your Knowledge Answer #371

Advertisement

The correct answer is B+ C + D, depending on the situation.

Watching and waiting when the glucose level is rising fairly steeply after a meal usually means that not enough fast-acting insulin was given with that meal.

We all know that blood glucose levels are not always the same after meals that we have eaten, even if we have had that same meal numerous times before. There are so many other variables that affect the glucose readings, including stress, exercise, medications, etc. This is why it is important to be able to use a correction dose to account for unexpected elevations in your glucose values.

Normally, if you just tested your blood glucose with your blood glucose meter 2 hours after a meal and got a 182 mg/dl reading, you might have been perfectly satisfied. However, the CGM data clearly shows that if nothing is done, the blood glucose levels may continue to rise and stay elevated for hours. One question you might ask is, given that the correction factor is 1:50 and that 2 to 3 units of Apidra (answer c) would drop the blood glucose level 100 to 150 points, if John is only at 182 mg/dl, shouldn’t this amount of insulin cause hypoglycemia?

The big difference in this situation is that you have the very important trend information that tells you not only that the blood glucose level is 182 mg/dl, but also that it is rising steeply. This really helps you give a more appropriate correction dose and limit the amount of time spent in the hyperglycemic range.

Aerobic exercise for an hour (answer b), especially within 1 to 2 hours from your last injection of a fast-acting insulin such as Apidra, will help to lower your glucose levels. If you have an opportunity to exercise, you would not give any insulin, and would watch to see what happens to your numbers while you exercise. If they do not come down, you can give a correction dose later (with an amount determined by your blood glucose level and trend over time as well).

Answer d is also correct because if you find that your blood glucose level gets above 180 mg/dl morning after morning, you need to make the long-term adjustment by changing your breakfast carbohydrate-to-insulin ratio. Normally, it is recommended to make small changes slowly and wait several days to see how your adjustment affects your glucose levels.

Copyright © 2006 Diabetes In Control, Inc.  

Need a review of your diabetes knowledge? Check out all of our questions on our Test Your Knowledge pages.

 

Advertisement


 

Bookmark and Share | Print | Category | Home

This article originally posted 24 March, 2012 and appeared in  Issue 371

Past five issues: SGLT-2 Inhibitors Special Edition April 2014 | Diabetes Clinical Mastery Series Issue 184 | Issue 724 | Diabetes Clinical Mastery Series Issue 183 | Issue 723 |

Advertisement

Cast Your Vote
Was the data release from CMS on Medicare payments a good idea?
Search Articles On Diabetes In Control